PDA

View Full Version : Getting off medication causing major thinning?



Neoma
September 3rd, 2010, 08:16 PM
My crown has always had spot where the hair was more sparse than the rest. But over the past few weeks, I noticed that it is dramatically thinner than it was. I am distraught about this.

I recently quit taking an antidepressant, Pristiq, that I had been taking for a couple of years. Is it possible that going off of a med could cause this?

I also started taking a couple of new meds.

For the record, I am 51 and either going through perimenopause or menopause. I mention this because the hair on my crown started changing texture, becoming wiry and unruly, a few years ago. I don't know if this has anything to do with this shed.

I would like to hear from anyone who has experienced this. Needless to say, I'm also curious as to whether you were able to reverse the hair loss and, if so, how.

I will be speaking to my new internist about this later this month.

christine1989
September 3rd, 2010, 08:54 PM
I was just talking with my allergist about this. He said that hairloss can be a side effect when someone stops taking a potent medication abruptly (of course he was talking about prednizone in my case). For this reason he suggested that I slowly reduce the amount I take to avoid side effects. My mom had a pretty big shed a while ago after going off of a blood pressure medication so it seems to be a common side effect. Luckily it didn't last long and stopped within a few weeks.

misstwist
September 3rd, 2010, 09:46 PM
If you are taking any anti-seizure meds that are used for migraine prevention (like Topamax), hair loss is a routine side effect of those meds.

Neoma
September 4th, 2010, 05:37 AM
I was just talking with my allergist about this. He said that hairloss can be a side effect when someone stops taking a potent medication abruptly (of course he was talking about prednizone in my case). For this reason he suggested that I slowly reduce the amount I take to avoid side effects. My mom had a pretty big shed a while ago after going off of a blood pressure medication so it seems to be a common side effect. Luckily it didn't last long and stopped within a few weeks. Thank you for sharing this, christine. :flower:


If you are taking any anti-seizure meds that are used for migraine prevention (like Topamax), hair loss is a routine side effect of those meds. Thank you, misstwist. :flower: I'm not currently on anything like Topamax, though I have been in the past. I'm currently on Namenda (which is actually for dementia, but used for migraines, as well) and Verapamil. I suspect that the latter is the culprit. I did a little research last night and discovered that Verapamil can cause hairloss in 1% of people who take it. But the chatter on the Internet seems to be that more than 1% of patients are impacted. Most of the posts that I read had to do with women who, like myself, are concerned about sudden, dramatic pattern baldness.

I will speak with my migraine doc about this on Wednesday.

Igor
September 4th, 2010, 06:24 AM
Not sure I have any intelligent input on this, but I have experienced it. Or rather, I must have had a major shed because I have a lot of regrowth thatís 1-1Ĺ year old by now (Long enough to get in my face but not long enough to be securely tied back)
This means Iíve had a period with higher shedding than usual when I was on medication for my depression. I never found an anti depressant that had more effect than bad side effects and think I changed brands and doses like 7 times!
I never noticed any excessive shedding during that time though, but the regrowth is (literally) in my face :lol:
This is where I would like to recommend taking your supplements and getting excess protein, but I still experienced shedding even though this is something I swear by :shrug:
My regrowth (http://forums.longhaircommunity.com/blog.php?b=74290)

sibiryachka
September 4th, 2010, 08:54 AM
I had a massive shed this summer, after going off Prozac and Wellbutrin. I'd been attributing it to just the strain on my body/psyche; hadn't occurred to me that it might be anything more specific. Hmm.

Neoma
September 4th, 2010, 04:11 PM
Igor, it's really helpful to read about your experience and to see that pic. All that new growth is really rather dramatic.

Somehow, knowing that you went through this and that you're putting up with all those baby hairs is something that I can hold on to so I won't be tempted to throw in the towel and cut it all off. Thank you so much for sharing this. :flowers:

sibiryachka, I'd be willing to bet that your shed was caused by coming off those meds.

RitaPG
September 4th, 2010, 05:47 PM
Yes, it is natural to shed some hair after quitting (or starting) medication. The body needs time to adjust to it.
Do talk to your doctor about it, nothing is more reassuring than knowing all the possibilities :)

Igor
September 4th, 2010, 06:25 PM
Igor, it's really helpful to read about your experience and to see that pic. All that new growth is really rather dramatic.

Somehow, knowing that you went through this and that you're putting up with all those baby hairs is something that I can hold on to so I won't be tempted to throw in the towel and cut it all off. Thank you so much for sharing this. :flowers:


Happy I can help :grouphug: Honestly I find the regrowth to be intensely irritating, but at least I was spared the trauma of noticing the higher shedding rate. That would so not be something I could have coped (well) with at that time.
I lived through having all my hair this length and I can live through having all these annoying baby hairs. I think if I gathered them all up, they would be about the thickness of a regular pencil, so there are a lot of them.
Looks like I will be stuck wearing a lot of headbands the next year or so!

Do you take any sort of supplement?

Neoma
September 4th, 2010, 07:38 PM
Thank you, RitaPG. :flower:

No, Igor, I'm not taking any hair-specific supplements. I do take a variety of vitamins that are not hair-specific. :flower:

Igor
September 5th, 2010, 05:07 AM
No, Igor, I'm not taking any hair-specific supplements. I do take a variety of vitamins that are not hair-specific. :flower:

Honestly I think thatís healthier (for hair too!)
Iím just wondering how bad my shedding would have been if I didnít take my supplements. Its one of those things weíll never know so I can only speculate. All there is to do, is to try everything we know is ďgoodĒ to keep the hair health up and hope it helps :shrug:
Iím guessing from your measurements that you donít measure monthly growth, but do you have any idea if the growth rate had changed too?
Mine kept growing at the same speed (At least for all I could figure out)

Neoma
September 5th, 2010, 06:56 AM
Honestly I think thatís healthier (for hair too!)
Iím just wondering how bad my shedding would have been if I didnít take my supplements. Its one of those things weíll never know so I can only speculate. All there is to do, is to try everything we know is ďgoodĒ to keep the hair health up and hope it helps :shrug:
Iím guessing from your measurements that you donít measure monthly growth, but do you have any idea if the growth rate had changed too?
Mine kept growing at the same speed (At least for all I could figure out)No, I don't measure. I've been maintaining at waist length for quite a while, though I recently decided to let it grow beyond. (How far, I don't know.) My hair grows pretty fast. I'll start paying attention to whether it's slowed down. That's a good point. :flower: